Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS North Platte, NE

April 30, 2018Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2018, 6:26 PM CDT for Custer County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 6:26 PM CDT (23:26 UTC)
Expired
Apr 30, 2018, 7:15 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 6:28 PM CDTHAIL 17 Ssw Anselmo, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 458 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
458 m²/s²
0-3 km storm-relative helicity
520 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS53 KLBF 302326
SVRLBF
NEC041-010015-
/O.NEW.KLBF.SV.W.0004.180430T2326Z-180501T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
626 PM CDT MON APR 30 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Custer County in central Nebraska...

* Until 715 PM CDT

* At 626 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Anselmo, or 18 miles west of Broken Bow, moving northeast at 35
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Merna, Anselmo, Victoria Springs State Recreation Area, Lillian,
  Milburn, Walworth, Pleasant Hill and Gates.

This includes the following highways...
 Highway 2 between mile markers 253 and 270.
 Highway 92 between mile markers 258 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 9999 4152 10010 4174 9988 4174 9957
      4165 9938
TIME...MOT...LOC 2326Z 222DEG 32KT 4148 9997 

HAIL...1.00IN
WIND...70MPH
 
$$

Taylor
2 follow-up statements
457 
WWUS53 KLBF 302348
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
648 PM CDT MON APR 30 2018

NEC041-010015-
/O.CON.KLBF.SV.W.0004.000000T0000Z-180501T0015Z/
Custer NE-
648 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL CUSTER COUNTY...

At 648 PM CDT, a severe thunderstorm was located over Victoria
Springs State Recreation Area, or 17 miles northwest of Broken Bow,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anselmo, Victoria Springs State Recreation Area, Milburn and Gates. 

This includes Highway 2 between mile markers 254 and 262.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4155 9990 4164 9994 4174 9988 4174 9957
      4163 9959
TIME...MOT...LOC 2348Z 222DEG 32KT 4163 9979 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
063 
WWUS53 KLBF 010015
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
715 PM CDT MON APR 30 2018

NEC041-010025-
/O.EXP.KLBF.SV.W.0004.000000T0000Z-180501T0015Z/
Custer NE-
715 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Nebraska.

LAT...LON 4155 9990 4164 9994 4174 9988 4174 9957
      4163 9959
TIME...MOT...LOC 0015Z 222DEG 32KT 4180 9958 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:25 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 30, 6:25 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
625 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 30 2018

Cold front is slowly sagging southeast across western NE this
afternoon. By early evening the front should extend from around
Bassett to Taylor to Hayes Center. Thunderstorms are expected to
develop early this evening near the front as a southerly LLJ
increases convergence along the boundary and continues to advect
higher Theta-E air northward into region. Shear profiles support
supercell structures and the potential for large hail, but appears
there will be quite a bit in the way of convection near the boundary
and that could lessen the severe potential some with many competing
updrafts. As the low level jet veers later this evening the
convergence will weaken and the storms should wane and shift east of
the area. Until this occurs there should be a two to three hour
period where storms could remain concentrated, with back building
potential. This seems most likely to occur across portions of Custer
county, north-northeastward across Loup, Garfield, Wheeler and into
portions of Holt county. Heavy rain could occur with the back
building, but at this time flooding rains are not expected.

The front sags south of the area Tuesday, with overcast conditions
expected as the low levels saturate leading to widespread stratus
clouds. Cannot rule out a few showers as well, but hard to pinpoint
exactly where. Models show some broad scale weak lift and mid level
moisture but nothing concentrated, so will include a slight to low
chance for showers for most areas to account for this. Much cooler
behind the front, with highs mostly in the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Apr 30 2018

The surface front will be driven south and east of the area
Tuesday night. Southwest flow aloft will remain across the area.
This will keep a 20 to 30 percent chance for post frontal showers
overnight. A few thunderstorms are also possible across the far
southern and eastern areas during the evening.

The large scale pattern remains active Wednesday into Thursday as
the longwave trough across the Great Basin moves east into the
Central Plains by Thursday. The surface environment will be
post frontal as the main frontal boundary remain south and east of
the forecast area. With southwest flow aloft, sufficient mid and
upper level moisture will be present for showers with occasional
embedded thunderstorms through Thursday. The models are in good
agreement with the synoptic scale pattern, but differ in timing
and location of any potential precip. POPs to increase to 30 to 40
percent by Wednesday afternoon, increasing to likely pops western
Sandhills Wednesday night into Thursday. The post frontal
conditions will keep temperatures slightly below normal, in the
upper 50s to low 60s. Considerable cloudiness the the periods.

The longwave trough will advance east of the area Thursday night,
followed by upper ridging Friday into Sunday. This will bring a
period of mainly dry conditions and highs returning to the mid 70s
for the weekend. As an upper trough drops south into the western
Conus Sunday night into Monday, the upper flow will become more
zonal. This will bring increased cloudiness and small shower
chance across the north and west. Highs by Monday still mild in
the upper 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Apr 30 2018

The thunderstorm activity underway will move east of north central
Nebraska 06z-09z tonight. Meanwhile, an area of MVFR/IFR cigs
should move southward into nwrn Neb and reside across all of wrn
and ncntl Neb Tuesday. Improvement to MVFR/VFR is expected 21z
Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Apr 30, 4:56 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
456 PM CDT Mon Apr 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving cold front will drift east across the area tonight.
Thunderstorms are expected to occur near the front. A few of the
storms could be severe with large hail, gusty winds, and heavy
downpours. The threat area is generally east of a line from
Ainsworth to North Platte to Hayes Center. Storms should decrease
and move east of the area after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few thunderstorms are possible Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening hours, east of a line from Hayes Center to
Ainsworth.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Apr 30, 5:29 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT MON APR 30 2018

NEZ059-302315-
Lincoln NE-
529 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 15 miles east of North Platte, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County, including the following locations: Cottonwood Canyon
State Wildlife Management Area and Keith.

This includes Interstate 80 in Nebraska between mile markers 188 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10058 4139 10044 4139 10026 4129 10025
      4109 10025 4097 10050
TIME...MOT...LOC 2229Z 212DEG 37KT 4106 10048

Taylor
Local storm report, Apr 30, 6:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             16 NNE BRADY            41.24N 100.25W
04/30/2018  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

JGOMEZ
Special weather statement, Apr 30, 6:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT MON APR 30 2018

NEZ026-027-010000-
Loup NE-Blaine NE-
610 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP AND EAST CENTRAL
BLAINE COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Brewster, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Bend Lake, Almeria Meadow State Wildlife Management Area
and Almeria.

This includes Highway 183 between mile markers 135 and 137.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Nebraska.

LAT...LON 4194 9935 4175 9964 4175 9969 4185 9984
      4208 9967
TIME...MOT...LOC 2309Z 222DEG 33KT 4184 9969

Taylor
Local storm report, Apr 30, 6:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     8 WSW CALLAWAY          41.25N 100.06W
04/30/2018  M64 MPH          CUSTER             NE   CO-OP OBSERVER

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:24 PM CDTSpecial Weather StatementLBFSheridan51 min
Apr 30, 5:29 PM CDTSpecial Weather StatementLBFLincoln46 min
Apr 30, 5:50 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln40 min
Apr 30, 6:10 PM CDTSpecial Weather StatementLBFLoup50 min
Apr 30, 6:16 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup44 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningLBFLincoln37 min
Apr 30, 6:44 PM CDTSevere Thunderstorm WarningLBFHolt46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.